Can anyone explain Nausea after nissen fundoplication.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 4/3/2012 8:42 AM (GMT -6)   
 Hi,had nissen fundoplication just over 4 weeks ago and ive been having nausea every single morning after breakfast which lasts a couple of hours,but no other times in the day.Ive tried various foods but makes no difference,also the nausea is accompanied with a lot of belching or burping.Anyone else had similar experiences,i know its early days of recovery? Just watched a youtube video of a surgeon performing a nissen fundoplication and as he was explaining the procedure he stated that a lot of patients complain of nausea post op but has no explanation of why. Thanks. Barry

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 4/3/2012 4:01 PM (GMT -6)   
Hi Barry,
I believe that the nausea is a reaction to stomach irritation.  When you have a stomach virus it can irritate he stomach lining, which leads to the nausea you feel. In the same way, you've just had major surgery (you saw the video!) and your stomach is not happy with you right now.
 
Sorry you're having to deal with that unpleasant symptom, but I'm confident that as you heal it will subside.  Until then, be sure to baby your stomach.  Avoid spicy, acidic, and high-fiber, irritating foods.  When your stomach goes through the digestion process it uses a muscle motion to mash the food. You won't want anything in there that can further irritate the stomach lining.
 
Hang in there...this too, will pass.
Very vest wishes,
Denise

StellaNY
Regular Member


Date Joined Jan 2012
Total Posts : 36
   Posted 4/4/2012 8:21 PM (GMT -6)   
I am now 8 weeks post-op. I had been on at least 5 different PPI's for maybe 20 years to control my reflux. After my surgery, I asked about any meds and was told by my surgeon that it was no longer necessary. At my ten day post-op visit, I complained to him about having nausea. He told me that I was having a rebound effect from stopping the PPI's and my stomach was now having trouble dealing with all the stomach acid that had been prevented for all those years. He gave me a lower dose of a new PPI for twice a day and told me to begin, when I was feeling better to wean myself off the meds. It has been challenging to do so. I am now only taking one pill a day in the morning. That might explain your problems as well. Are you taking any reflux meds now?

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 4/5/2012 12:14 PM (GMT -6)   
Hi StellaNY,no not taking any ppi,s,i too was told i wouldnt need them,this nausea,s a killer today i had it right through the whole day,been taking metoclopramide for it to help pass foods through the system faster.I had a bad time on ppi,s so im reluctant to go back on them,i guess i,ll just had to sit this out and hope it passes.Wish i could stop worrying so much! Barry

StellaNY
Regular Member


Date Joined Jan 2012
Total Posts : 36
   Posted 4/5/2012 12:44 PM (GMT -6)   
Worrying seems to be part of the healing process. Are there any other meds, even the over the counter type that might help you to feel better? I was indeed helped by going back on a PPI short term. I now only take one small pill each morning and hope to be off that in the next few weeks. I too had been told that I would not need any meds after surgery but the 20 mg dose of pantoprazole has made me much more comfortable. Even stopping the evening pill gave me a very difficult time last week, but I have survived. When I feel especially sick- I go back for a day on mostly liquids which seems to help.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 4/5/2012 9:52 PM (GMT -6)   
Hi Barry,
Was the problem you had on PPIs the difficulty getting off them (rebound acid)?  If that's the case, now that you've had the surgery it shouldn't be an issue any more.
 
Before my surgery when I had the PH test and had to go 2 weeks without PPIs I suffered greatly because of rebound.  After I'd had the Nissen surgery I didn't have any pain at all going off the PPI I was on (I have asthma and a reactive stomach, and my docs have my on a PPI before dinner even after my surgery.)  Anyway, since you've got a nice new "valve" to keep the acid in your stomach where it belongs, you won't experience the rebound, if you're anything like me.
 
The PPI might help calm your stomach down if you can take them without bad side effects  (I know some can't take them for that reason).
 
It might be worth a try.  You could call your surgeon to get some guidance.
 
Wish I could help more!
Denise

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/7/2014 11:25 AM (GMT -6)   
im new and I know this is old but can someone help me. I am 6 weeks post op and having horrible nausea. it's everyday . I am on Zofran all day. please tell me that this will get better. I am very depressed

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 6/7/2014 11:46 AM (GMT -6)   
Hiya jeans, this was an old post of mine. Nausea is very common after a Nissen and I was told to wait 3 months or so before it would be looked into with testing etc.
Are you still on soft foods and liquids? Foods can sit in you esophagus for a while after the op which can make you feel sick. Barry

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/7/2014 12:29 PM (GMT -6)   
I am now trying soft foods. should I go back to liquids? I ate mashed potato's and gravy and it made me very nauseated. How long did it take you to feel better after the surgery? I hear of some people who have had no problems at all with the nausea. thank you so much for responding

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/7/2014 12:40 PM (GMT -6)   
Can you please call me edited to remove phone number Need information. Im going crazy here. Thanks

it is very risky to post your phone number openly online.

You can post your email in your profile, so that someone can click on the little envelope icon under your name, and reach you via email. If it that point you want to provide your phone number, that would be perfectly appropriate. That way your email is only available to members, and will not be available for spammers online. If you click on my little envelope below my name, you will see what I mean. You need to go to your profile, and supply your email. That way others can get in contact with you personally.

Post Edited By Moderator (dencha) : 6/7/2014 3:54:08 PM (GMT-6)


FlaCracker
Regular Member


Date Joined Oct 2013
Total Posts : 235
   Posted 6/7/2014 1:27 PM (GMT -6)   
Try Gas x. Or Beano. This will release some of the gas so the nausea will go down. I had terrible nausea at the 3 month mark. Oily, rich foods and dairy contributed to the nausea during this time.

Michelle

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/7/2014 2:02 PM (GMT -6)   
Thank you Michelle. So this does get better? I was getting very depressed. What did you eat until it went away or did you stay on liquids?

FlaCracker
Regular Member


Date Joined Oct 2013
Total Posts : 235
   Posted 6/7/2014 2:53 PM (GMT -6)   
I went back on a liquid, soft diet as needed. After 9 months, I don't get the nausea as often. Only when I eat oatmeal (it expands in the belly) or too much dairy or oily, gassy foods. I didn't have any problems at restaurants early on but now I do.

I hope you feel better. Hang in there.

Michelle

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/7/2014 4:06 PM (GMT -6)   
Thank you Michelle. All is new to me.

jeans
Regular Member


Date Joined Jun 2014
Total Posts : 60
   Posted 6/8/2014 10:25 AM (GMT -6)   
Michelle do you know how long this will last. I wake up very nauseated in the mornings

FlaCracker
Regular Member


Date Joined Oct 2013
Total Posts : 235
   Posted 6/8/2014 1:55 PM (GMT -6)   
Hi jeans,

I had no nausea until the 3 month mark but I had gas/bloat syndrome and constipation to add to the pain. I am nauseated right now but I think I overate. I popped some gas x and I lay on my left side. This works for me. I also gained some weight back pretty fast which might have put some strain on the stomach.

What are you eating? Are you nauseated all day besides the morning? I had to start a food dairy to see what foods triggered it.

Michelle
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, September 21, 2018 6:10 PM (GMT -6)
There are a total of 3,005,559 posts in 329,240 threads.
View Active Threads


Who's Online
This forum has 161782 registered members. Please welcome our newest member, Sozinha.
280 Guest(s), 15 Registered Member(s) are currently online.  Details
SoMuchFun, ezhoe, mattamx, Kent M., island time, compiler, Serenity Now, 142, jrpsf, InTheShop, kittytalk371, jwebb, (Seashell), LifeisTrash, minnietoty